High Wind, North Rocky Mountain Front
- When
- April 13, 8:15 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- DEPT OF HIGHWAYS
A high wind event occurred along the Northern Rocky Mountain Front on the 13th. Reported wind speeds include: a gust to 64 mph at the Two Medicine DOT site.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred along the Northern Rocky Mountain Front on the 13th. Reported wind speeds include: a gust to 64 mph at the Two Medicine DOT site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 13, 4:35 AM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 AM MDT THU APR 13 2006 .DISCUSSION... TODAY AND TONIGHT...BRISK WESTERLY FLOW ALOFT WILL CONTINUE ACROSS MONTANA. EXPECT SCATTERED TO NUMEROUS SHOWERS TO ALSO CONTINUE OVER THE WESTERN MOUNTAINS. A FEW SPRINKLES WILL BE POSSIBLE ACROSS THE PLAINS AND VALLEYS TODAY. TIGHT PRESSURE GRADIENTS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL SUPPORT STRONG AND GUSTY WEST TO SOUTHWEST WINDS OVER MOST AREAS. STRONGER WINDS ABOVE THE SURFACE WILL EASILY MIX DOWN TO THE SURFACE BY LATE THIS MORNING. THE CURRENT HIGH WIND WARNINGS LOOK GOOD ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. WINDS WILL SLOWLY DIMINISH OVER THE PLAINS TONIGHT. ABOVE NORMAL TEMPERATURES WILL CONTINUE. FRIDAY AND FRIDAY NIGHT...THE UPPER LEVEL FLOW WILL BACK TO SOUTHWESTERLY AS HEIGHTS LOWER OVER THE PACIFIC NORTHWEST. SHOWER COVERAGE WILL INCREASE OVER ALL AREAS FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT. THE ATMOSPHERE WILL BE MARGINALLY UNSTABLE SO ISOLATED THUNDERSTORMS WERE INCLUDED. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE INTO FRIDAY EVENING. TEMPERATURES WILL BE WELL ABOVE NORMAL. SATURDAY...HEIGHTS WILL FALL ACROSS MONTANA WITH A STRONG UPPER LEVEL JET PUNCHING INTO THE NORTHERN ROCKIES. EXPECT A COLD FRONT TO PASS THROUGH MOST OF THE AREA BY SATURDAY AFTERNOON. THE COOLING AIRMASS COMBINED WITH WIDESPREAD CLOUD COVER AND SHOWERS WILL KEEP TEMPERATURES MUCH COOLER. INCLUDED ISOLATED THUNDERSTORMS OVER THE SOUTH AND EAST WITH FAVORABLE JET DYNAMICS AND MARGINAL INSTABILITY EXPECTED SOUTH AND EAST OF THE FRONT. SCHAUMANN SATURDAY NIGHT THROUGH TUESDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE OVER THE DAKOTAS FRIDAY NIGHT WITH A LOW PRESSURE TROF MOVING OVER THE WEST COAST. THE AIRMASS WILL BE VERY MOIST WEST OF THE CONTINENTAL DIVIDE...AND THIS MOISTURE WILL BEGIN TO MOVE EAST ACROSS THE ROCKIES ON SATURDAY. MOIST SOUTHWEST FLOW AHEAD OF THE LOW PRESSURE TROF WILL KEEP THE AIRMASS UNSETTLED WITH A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS THROUGH THE PERIOD. TEMPS WILL REMAIN BELOW NORMALS BUT BEGIN A SLOW WARMING TREND ON MONDAY. ZELZER WEDNESDAY THROUGH THURSDAY...MODELS PRESENT A SIMILAR SOLUTION DURING THIS PERIOD...ECMWF SLOWED SYSTEM PROGRESSION CLOSER TO THE GFS. EXPECT AN UPPER LEVEL RIDGE OF HIGH PRESSURE TO BUILD OVER THE NORTHERN ROCKIES EARLY WEDNESDAY AND GRADUALLY MOVE ACROSS THE FORECAST AREA DURING THIS PERIOD. THIS IS EXPECTED TO PRODUCE DRIER AND WARMER CONDITIONS. HOWEVER LIMITED MOISTURE IN A WESTERLY UPPER AIR FLOW WILL RESULT IN A CHANCE OF SHOWERS OVER THE WESTERN MOUNTAINS. EK && .AVIATION... UPDATED 1135Z. A FLAT UPPER LEVEL HIGH PRESSURE RIDGE IS MOVING OVER THE DAKOTAS WHILE AN UPPER LEVEL SHORTWAVE IS MOVING ACROSS THE ROCKIES. STRONG...WEST FLOW ALOFT WILL CAUSE CONSIDERABLE TURBULENCE ACROSS THE ROCKIES. THE AIRMASS IS MOIST AND WILL BECOME SLIGHTLY UNSTABLE BY AFTERNOON. SURFACE WINDS WILL BE IN EXCESS OF 50 KNOTS AT TIMES...AND A HIGH WIND WARNING HAS BEEN ISSUED FOR THE AREA THROUGH TONIGHT. VFR CONDITIONS WILL PREVAIL. && .HYDROLOGY... WITH ABOVE NORMAL TEMPERATURES AND SCATTERED SHOWERS EXPECTED OVER THE HIGHER ELEVATIONS THROUGH FRIDAY...EXPECT RIVERS AND STREAMS TO SHOW SOME RISES DUE TO RUNOFF AND SNOWMELT. SHOWERS WILL THEN INCREASE OVER ALL AREAS THIS WEEKEND WITH TEMPERATURES COOLING A GOOD TEN TO FIFTEEN DEGREES. NO MAJOR HYDRO ISSUES ARE EXPECTED IN THE SHORT TERM. && .PRELIMINARY POINT TEMPS/POPS... GTF 65 42 71 40 / 10 0 20 20 CTB 57 41 64 38 / 10 0 20 20 HLN 65 42 69 40 / 20 0 20 20 BZN 64 33 67 37 / 20 0 20 30 WEY 47 23 49 26 / 30 10 30 50 DLN 60 36 65 39 / 20 10 30 30 HVR 66 41 74 42 / 10 0 10 20 LWT 65 38 71 40 / 20 0 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ010. HIGH WIND WARNING UNTIL 6 AM MDT FRIDAY FOR MTZ009-MTZ048. && SHORT TERM...SCHAUMANN LONG TERM...ZELZER/KURDY AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MDT THU APR 13 2006 MTZ009-048-141200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 510 AM MDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT ALONG THE ROCKY MOUNTAIN FRONT. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. HIGHER GUSTS WILL ALSO BE POSSIBLE NEAR MOUNTAIN RIDGE TOPS AND IN FAVORED CANYONS. A HIGH WIND WARNING IS THEREFORE IN EFFECT THROUGH 6 AM MDT FRIDAY. PLEASE REFER TO THE HIGH WIND WARNING STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO FRIDAY EVENING. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH LATE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-141200- EASTERN GLACIER- 510 AM MDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP EARLY THIS MORNING AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. WINDS WILL BEGIN TO DIMINISH THIS EVENING. A HIGH WIND WARNING IS THEREFORE IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. PLEASE REFER TO THE HIGH WIND WARNING STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN BY LATE FRIDAY MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-044>047-049>051-141200- HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS- 510 AM MDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN BY LATE FRIDAY MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-141200- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 510 AM MDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THIS AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP AGAIN BY LATE FRIDAY MORNING AND CONTINUE INTO THE AFTERNOON. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED. THE STRONG WINDS WILL BEGIN TO DIMINISH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495448.